Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Morristown, TN

May 19, 2013Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 19, 2013, 10:00 AM CDT for Bledsoe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 10:00 AM CDT (15:00 UTC)
Expired
May 19, 2013, 1:00 PM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 11:50 AM CDTFLASH FLOOD5 N Pikeville, TNEXTENSIVE FLOODING REPORTED OVER THE NORTHERN HALF OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WGUS54 KMRX 191500
FFWMRX
TNC007-191800-
/O.NEW.KMRX.FF.W.0005.130519T1500Z-130519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BLEDSOE COUNTY IN EAST TENNESSEE...

* UNTIL 100 PM CDT.

* AT 954 AM CDT...DOPPLER RADAR REVEALED A CLUSTER OF SHOWERS AND 
THUNDERSTORMS MOVING SOUTHEAST AROUND 20 MPH ACROSS NORTHERN BLEDSOE 
COUNTY...GENERALLY OVER THE SAME AREAS THAT ARE VERY SATURATED FROM 
HEAVY RAINFALL LAST NIGHT. RADAR HAS ESTIMATED THAT BETWEEN THREE 
AND FOUR INCHES OF RAIN HAS FALLEN DURING THE PAST TWO HOURS OVER 
NORTHERN BLEDSOE COUNTY. ADDITIONAL RAINFALL UP TO TWO INCHES WILL 
BE POSSIBLE IN THE NEXT COUPLE OF HOURS...WHICH WILL LIKELY LEAD TO 
FLOODING OF LOW LYING AND FLOOD PRONE AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  MOUNT CREST AND MELVINE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3572 8528 3575 8528 3577 8525 3577 8506
      3571 8496 3563 8503 3557 8511 3555 8510
      3551 8513 3551 8514 3565 8534

$$

DMG
1 follow-up statement
988 
WGUS74 KMRX 191649
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1149 AM CDT SUN MAY 19 2013

TNC007-191800-
/O.CON.KMRX.FF.W.0005.000000T0000Z-130519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLEDSOE TN-
1149 AM CDT SUN MAY 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR 
NORTHERN BLEDSOE COUNTY...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED SHOWERS OVER NORTHERN BLEDSOE COUNTY. ALTHOUGH RAINFALL 
HAS DIMINISHED FROM EARLIER THIS MORNING...HEAVY RAINFALL OF UP TO 
FOUR INCHES FROM EARLIER TODAY WILL STILL CAUSE RUNOFF PROBLEMS 
ACROSS NORTHERN BLEDSOE COUNTY FOR ANOTHER HOUR OR TWO.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3572 8528 3575 8528 3577 8525 3577 8506
      3571 8496 3563 8503 3557 8511 3555 8510
      3551 8513 3551 8514 3565 8534

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 8:35 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 19, 8:35 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT SUN MAY 19 2013

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTH-TO-SOUTH ORIENTED MOISTURE
CONVERGENCE BOUNDARY STRETCHING GENERALLY ALONG THE CUMBERLAND
PLATEAU...WITH DEWPOINTS IN THE LOWER 70S WEST OF IT (OVER MIDDLE TN
AND NORTHERN AL) AND IN THE MID TO UPPER 60S OVER THE FORECAST AREA.
AREA RADARS REVEAL SCATTERED CONVECTION OCCURRING ALONG THIS
CONVERGENCE BOUNDARY...WITH SOME TRAINING CELLS OVER MARION COUNTY
PRODUCING LOCALLY HEAVY RAINFALL. THIS VERY HUMID SUMMER-LIKE AIR
MASS OVER THE FORECAST AREA WILL CONTINUE TO GENERATE SCATTERED
CONVECTION TODAY...AS AN UPPER-LEVEL TROUGH LINGERS OVER THE
SOUTHERN APPALACHIAN REGION. IN FACT...BOTH THE GFS AND NAM MODELS
REVEAL A MODERATELY TO HIGHLY UNSTABLE AIR MASS DEVELOPING TODAY
OVER THE FORECAST AREA...WITH THE BEST INSTABILITY EXPECTED NEAR THE
BOUNDARY OVER THE CUMBERLAND PLATEAU. THIS INSTABILITY SHOULD LEAD
TO THE DEVELOPMENT OF SOME STRONG TO SEVERE TSTORMS THIS AFTERNOON
AND EVENING...ALTHOUGH A FAIRLY WARM MID LEVEL LAYER MAY KEEP THIS
ACTIVITY FROM BECOMING TOO WIDESPREAD. FAIRLY HIGH PRECIPITABLE
WATER VALUES AROUND 1.5 INCHES SHOULD CONTINUE TO PRODUCE SOME
LOCALIZED FLOODING WITH ANY SLOW-MOVING OR TRAINING CONVECTION.

HAVE ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK TO BEEF UP THE
WORDING FOR TODAY SOME MORE...AND WILL PLAN TO UPDATE THE ZONE
FORECASTS THIS MORNING TO REMOVE ANY MORNING PRECIP WORDING AND TO
TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   82  65  88  66  89 /  70  30  20  10  20
KNOXVILLE AIRPORT, TN     80  64  87  65  88 /  70  50  20  10  30
OAK RIDGE, TN             80  64  87  65  88 /  60  40  20  10  20
TRI CITIES AIRPORT, TN    78  61  85  60  86 /  70  60  30  10  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, May 19, 8:00 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT SUN MAY 19 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT (800 AM CDT) SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID
AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF
LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY...
WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW
MOVING COLD FRONT NEARS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY.

DMG

In the hours before

Special weather statement, May 19, 4:12 AM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 AM EDT SUN MAY 19 2013

TNZ035-067-068-083-191015-
LOUDON TN-MORGAN TN-RHEA TN-ROANE TN-
512 AM EDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MORGAN...
LOUDON...ROANE AND EXTREME NORTHERN RHEA COUNTIES UNTIL 615 AM EDT...

AT 512 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ROCKWOOD...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...
KINGSTON...PINE ORCHARD...FAIRVIEW...OAKDALE...HARRIMAN...DEARMOND
AND BRADBURY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, May 19, 6:14 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 AM EDT SUN MAY 19 2013

TNZ081-098-099-191215-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
614 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 715 AM CDT/815 AM EDT/...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTEAGLE...OR 13 MILES NORTHWEST OF
JASPER...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...SIGNAL
MOUNTAIN...GRIFFITH CREEK...MARTIN SPRINGS...POWELLS CROSSROADS...
CARTWRIGHT...LONE OAK AND RED BANK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, May 19, 7:15 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 AM EDT SUN MAY 19 2013

TNZ098-191315-
MARION TN-
715 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...

AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER MARION COUNTY...WHICH WERE
MOVING SOUTHEAST AROUND 20 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:16 PM CDTAreal Flood AdvisoryMRXBledsoe, Rhea119 min
May 18, 11:09 PM CDTFlash Flood WarningMRXBledsoe, Rhea3 hr
May 19, 8:06 AM CDTAreal Flood AdvisoryMRXMarion3 hr
May 19, 9:26 AM CDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 19, 9:44 AM CDTSevere Thunderstorm WarningMRXBledsoe, Rhea46 min
May 19, 10:24 AM CDTSevere Thunderstorm WarningMRXMeigs, Rhea51 min
May 19, 10:44 AM CDTSevere Thunderstorm WarningMRXHamilton46 min
May 19, 11:19 AM CDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane56 min
May 19, 11:28 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton62 min
May 19, 11:58 AM CDTSevere Thunderstorm WarningMRXAnderson, Knox47 min
May 19, 12:09 PM CDTSevere Thunderstorm WarningMRXMorgan66 min
May 19, 12:26 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
May 19, 12:41 PM CDTSevere Thunderstorm WarningMRXBlount, Knox49 min
May 19, 12:44 PM CDTSevere Thunderstorm WarningMRXAnderson46 min
May 19, 1:37 PM CDTFlash Flood WarningMRXBledsoe3 hr
May 19, 1:40 PM CDTSevere Thunderstorm WarningMRXHancock, Hawkins50 min
May 19, 1:54 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
May 19, 2:01 PM CDTTornado WarningMRXSequatchie44 min
May 19, 2:43 PM CDTSevere Thunderstorm WarningMRXMarion47 min
May 19, 3:03 PM CDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
May 19, 3:07 PM CDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi113 min
May 19, 4:34 PM CDTAreal Flood WarningMRXMarion3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.